Jump to ContentJump to Main Navigation
Show Summary Details
More options …

Advances in Calculus of Variations

Managing Editor: Duzaar, Frank / Kinnunen, Juha

Editorial Board: Armstrong, Scott N. / Balogh, Zoltán / Cardiliaguet, Pierre / Dacorogna, Bernard / Dal Maso, Gianni / DiBenedetto, Emmanuele / Fonseca, Irene / Gianazza, Ugo / Ishii, Hitoshi / Kristensen, Jan / Manfredi, Juan / Martell, Jose Maria / Mingione, Giuseppe / Nystrom, Kaj / Riviére, Tristan / Schaetzle, Reiner / Shen, Zhongwei / Silvestre, Luis / Tonegawa, Yoshihiro / Touzi, Nizar / Wang, Guofang


IMPACT FACTOR 2017: 1.676

CiteScore 2017: 1.30

SCImago Journal Rank (SJR) 2017: 2.045
Source Normalized Impact per Paper (SNIP) 2017: 1.138

Mathematical Citation Quotient (MCQ) 2017: 1.15

Online
ISSN
1864-8266
See all formats and pricing
More options …
Volume 11, Issue 3

Issues

On a new class of fractional partial differential equations II

Tien-Tsan Shieh / Daniel E. Spector
  • Corresponding author
  • Department of Applied Mathematics, National Chiao Tung University, Hsinchu,Taiwan; and National Center for Theoretical Sciences, National Taiwan University, No. 1 Sec. 4 Roosevelt Rd., Taipei,106, Taiwan
  • Email
  • Other articles by this author:
  • De Gruyter OnlineGoogle Scholar
Published Online: 2017-04-19 | DOI: https://doi.org/10.1515/acv-2016-0056

Abstract

In this paper we continue to advance the theory regarding the Riesz fractional gradient in the calculus of variations and fractional partial differential equations begun in an earlier work of the same name. In particular, we here establish an L1 Hardy inequality, obtain further regularity results for solutions of certain fractional PDE, demonstrate the existence of minimizers for integral functionals of the fractional gradient with non-linear dependence in the field, and also establish the existence of solutions to corresponding Euler–Lagrange equations obtained as conditions of minimality. In addition, we pose a number of open problems, the answers to which would fill in some gaps in the theory as well as to establish connections with more classical areas of study, including interpolation and the theory of Dirichlet forms.

Keywords: Fractional gradient; fractional Hardy inequality; fractional partial differential equations; interpolation; Dirichlet forms

MSC 2010: 26A33; 35R11; 49J45; 35JXX

Dedicated to Irene Fonseca, on the occasion of her 60th birthday, with esteem and affection

References

  • [1]

    D. R. Adams and N. G. Meyers, Bessel potentials. Inclusion relations among classes of exceptional sets, Indiana Univ. Math. J. 22 (1972/73), 873–905. Google Scholar

  • [2]

    J. Bergh and J. Löfström, Interpolation Spaces. An Introduction, Grundlehren Math. Wiss. 223, Springer, Berlin, 1976. Google Scholar

  • [3]

    P. Biler, C. Imbert and G. Karch, The nonlocal porous medium equation: Barenblatt profiles and other weak solutions, Arch. Ration. Mech. Anal. 215 (2015), no. 2, 497–529. Web of ScienceCrossrefGoogle Scholar

  • [4]

    S. Blatt, P. Reiter and A. Schikorra, Harmonic analysis meets critical knots. Critical points of the Möbius energy are smooth, Trans. Amer. Math. Soc. 368 (2016), no. 9, 6391–6438. Google Scholar

  • [5]

    L. Brasco and E. Lindgren, Higher Sobolev regularity for the fractional p-Laplace equation in the superquadratic case, Adv. Math. 304 (2017), 300–354. CrossrefGoogle Scholar

  • [6]

    L. Caffarelli and L. Silvestre, An extension problem related to the fractional Laplacian, Comm. Partial Differential Equations 32 (2007), no. 7–9, 1245–1260. CrossrefGoogle Scholar

  • [7]

    L. Caffarelli and L. Silvestre, Regularity theory for fully nonlinear integro-differential equations, Comm. Pure Appl. Math. 62 (2009), no. 5, 597–638. CrossrefGoogle Scholar

  • [8]

    L. Caffarelli and L. Silvestre, The Evans–Krylov theorem for nonlocal fully nonlinear equations, Ann. of Math. (2) 174 (2011), no. 2, 1163–1187. CrossrefWeb of ScienceGoogle Scholar

  • [9]

    L. Caffarelli, F. Soria and J.-L. Vázquez, Regularity of solutions of the fractional porous medium flow, J. Eur. Math. Soc. (JEMS) 15 (2013), no. 5, 1701–1746. CrossrefGoogle Scholar

  • [10]

    L. Caffarelli and J. L. Vazquez, Nonlinear porous medium flow with fractional potential pressure, Arch. Ration. Mech. Anal. 202 (2011), no. 2, 537–565. CrossrefWeb of ScienceGoogle Scholar

  • [11]

    L. A. Caffarelli and P. R. Stinga, Fractional elliptic equations, Caccioppoli estimates and regularity, Ann. Inst. H. Poincaré Anal. Non Linéaire 33 (2016), no. 3, 767–807. CrossrefGoogle Scholar

  • [12]

    E. De Giorgi, Sulla differenziabilità e l’analiticità delle estremali degli integrali multipli regolari, Mem. Accad. Sci. Torino Cl. Sci. Fis. Mat. Nat. (3) 3 (1957), 25–43. Google Scholar

  • [13]

    A. Di Castro, T. Kuusi and G. Palatucci, Local behaviour of fractional p-minimizers, preprint (2015), https://arxiv.org/abs/1505.00361.

  • [14]

    A. Di Castro, T. Kuusi and G. Palatucci, Nonlocal Harnack inequalities, J. Funct. Anal. 267 (2014), 1807–1836. CrossrefWeb of ScienceGoogle Scholar

  • [15]

    D. G. B. Edelen, A. E. Green and N. Laws, Nonlocal continuum mechanics, Arch. Ration. Mech. Anal. 43 (1971), no. 1, 36–44. Web of ScienceCrossrefGoogle Scholar

  • [16]

    D. G. B. Edelen and N. Laws, On the thermodynamics of systems with nonlocality, Arch. Ration. Mech. Anal. 43 (1971), 24–35. CrossrefGoogle Scholar

  • [17]

    I. Fonseca and G. Leoni, Modern Methods in the Calculus of Variations: Lp Spaces, Springer Monogr. Math., Springer, New York, 2007. Google Scholar

  • [18]

    R. L. Frank and R. Seiringer, Non-linear ground state representations and sharp Hardy inequalities, J. Funct. Anal. 255 (2008), no. 12, 3407–3430. CrossrefWeb of ScienceGoogle Scholar

  • [19]

    M. Fukushima, On an Lp-estimate of resolvents of Markov processes, Publ. Res. Inst. Math. Sci. 13 (1977/78), no. 1, 277–284. Google Scholar

  • [20]

    M. Fukushima, Dirichlet Forms and Markov Processes, North-Holland Math. Libr. 23, North-Holland, Amsterdam, 1980. Google Scholar

  • [21]

    N. Guillen and R. W. Schwab, Aleksandrov–Bakelman–Pucci type estimates for integro-differential equations, Arch. Ration. Mech. Anal. 206 (2012), no. 1, 111–157. CrossrefWeb of ScienceGoogle Scholar

  • [22]

    J. Horváth, On some composition formulas, Proc. Amer. Math. Soc. 10 (1959), 433–437. CrossrefGoogle Scholar

  • [23]

    T. Iwaniec and C. Sbordone, Riesz transforms and elliptic PDEs with VMO coefficients, J. Anal. Math. 74 (1998), 183–212. CrossrefGoogle Scholar

  • [24]

    M. Kassmann, The theory of De Giorgi for non-local operators, C. R. Math. Acad. Sci. Paris 345 (2007), no. 11, 621–624. CrossrefGoogle Scholar

  • [25]

    M. Kassmann, A priori estimates for integro-differential operators with measurable kernels, Calc. Var. Partial Differential Equations 34 (2009), no. 1, 1–21. CrossrefWeb of ScienceGoogle Scholar

  • [26]

    D. Kinderlehrer and G. Stampacchia, An Introduction to Variational Inequalities and Their Applications, Classics Appl. Math. 31, SIAM, Philadelphia, 2000. Google Scholar

  • [27]

    J. Korvenpää, T. Kuusi and G. Palatucci, The obstacle problem for nonlinear integro-differential operators, Calc. Var. Partial Differential Equations 55 (2016), no. 3, Article ID 63. Web of ScienceGoogle Scholar

  • [28]

    T. Kuusi and G. Mingione, Universal potential estimates, J. Funct. Anal. 262 (2012), no. 10, 4205–4269. Web of ScienceCrossrefGoogle Scholar

  • [29]

    T. Kuusi, G. Mingione and Y. Sire, A fractional Gehring lemma, with applications to nonlocal equations, Atti Accad. Naz. Lincei Cl. Sci. Fis. Mat. Nat. IX. Ser. Rend. Lincei Mat. Appl. 25 (2014), 345–358. CrossrefGoogle Scholar

  • [30]

    T. Kuusi, G. Mingione and Y. Sire, Nonlocal self-improving properties, Anal. PDE 8 (2015), 57–114. CrossrefWeb of ScienceGoogle Scholar

  • [31]

    L. Martinazzi, A. Maalaoui and A. Schikorra, Blow-up behaviour of a fractional Adams–Moser–Trudinger type inequality in odd dimension, preprint (2015), https://arxiv.org/abs/1504.00254.

  • [32]

    T. Mengesha and D. Spector, Localization of nonlocal gradients in various topologies, Calc. Var. Partial Differential Equations 52 (2015), no. 1–2, 253–279. CrossrefWeb of ScienceGoogle Scholar

  • [33]

    S. G. Samko, A. A. Kilbas and O. I. Marichev, Fractional Integrals and Derivatives, Gordon and Breach Science, Yverdon, 1993. Google Scholar

  • [34]

    A. Schikorra, Integro-differential harmonic maps into spheres, Comm. Partial Differential Equations 40 (2015), no. 3, 506–539. CrossrefGoogle Scholar

  • [35]

    A. Schikorra, Lp-gradient harmonic maps into spheres and SO(N), Differential Integral Equations 28 (2015), no. 3–4, 383–408. Google Scholar

  • [36]

    A. Schikorra, ε-regularity for systems involving non-local, antisymmetric operators, Calc. Var. Partial Differential Equations 54 (2015), no. 4, 3531–3570. Web of ScienceCrossrefGoogle Scholar

  • [37]

    A. Schikorra, Nonlinear commutators for the fractional p-Laplacian and applications, Math. Ann. 366 (2016), no. 1–2, 695–720. Web of ScienceCrossrefGoogle Scholar

  • [38]

    A. Schikorra, T.-T. Shieh and D. Spector, Lp theory for fractional gradient PDE with VMO coefficients, Atti Accad. Naz. Lincei Rend. Lincei Mat. Appl. 26 (2015), no. 4, 433–443. Google Scholar

  • [39]

    A. Schikorra, T.-T. Shieh and D. Spector, Regularity for a fractional p-Laplace equation, Commun. Contemp. Math. (2017), 10.1142/S0219199717500031. Web of ScienceGoogle Scholar

  • [40]

    A. Schikorra, D. Spector and J. Van Schaftingen, An L1-type estimate for Riesz potentials, preprint (2014), https://arxiv.org/abs/1411.2318.

  • [41]

    T.-T. Shieh and D. Spector, On a new class of fractional partial differential equations, Adv. Calc. Var. 8 (2015), no. 4, 321–336. Web of ScienceGoogle Scholar

  • [42]

    S. L. Sobolev and S. M. Nikol’skiĭ, Embedding theorems, Proceedings of the Fourth All-Union Mathematical Congress. Vol. I (Leningrad 1961), Izdat. Akad. Nauk SSSR, Leningrad (1963), 227–242. Google Scholar

  • [43]

    E. M. Stein, Singular Integrals and Differentiability Properties of Functions, Princeton Math. Ser. 30, Princeton University Press, Princeton, 1970. Google Scholar

  • [44]

    E. M. Stein and G. Weiss, Fractional integrals on n-dimensional Euclidean space, J. Math. Mech. 7 (1958), 503–514. Google Scholar

  • [45]

    E. M. Stein and G. Weiss, On the theory of harmonic functions of several variables. I. The theory of Hp-spaces, Acta Math. 103 (1960), 25–62. Google Scholar

  • [46]

    P. R. Stinga and J. L. Torrea, Extension problem and Harnack’s inequality for some fractional operators, Comm. Partial Differential Equations 35 (2010), no. 11, 2092–2122. CrossrefGoogle Scholar

  • [47]

    R. S. Strichartz, Multipliers on fractional Sobolev spaces, J. Math. Mech. 16 (1967), 1031–1060. Google Scholar

  • [48]

    R. S. Strichartz, Hp Sobolev spaces, Colloq. Math. 60/61 (1990), no. 1, 129–139. Google Scholar

About the article


Received: 2016-11-22

Revised: 2017-03-14

Accepted: 2017-03-17

Published Online: 2017-04-19

Published in Print: 2018-07-01


The first author is partially supported by National Science Council of Taiwan under research grant NSC 101-2115-M-009-014-MY3. The second author is supported by the Taiwan Ministry of Science and Technology under research grants 103-2115-M-009-016-MY2 and 105-2115-M-009-004-MY2.


Citation Information: Advances in Calculus of Variations, Volume 11, Issue 3, Pages 289–307, ISSN (Online) 1864-8266, ISSN (Print) 1864-8258, DOI: https://doi.org/10.1515/acv-2016-0056.

Export Citation

© 2018 Walter de Gruyter GmbH, Berlin/Boston.Get Permission

Citing Articles

Here you can find all Crossref-listed publications in which this article is cited. If you would like to receive automatic email messages as soon as this article is cited in other publications, simply activate the “Citation Alert” on the top of this page.

[1]
Hoai-Minh Nguyen and Marco Squassina
Nonlinear Analysis, 2017, Volume 162, Page 1

Comments (0)

Please log in or register to comment.
Log in